New Mexico, 2013Flash Flood in New Mexico, September 13, 2013
September 13, 2013 · NWS EPZ · 1 event in 1 county or zone
A deep plume of moisture remained over the region with a low level moisture fetch off of the Gulf of Mexico and a mid and upper level moisture feed off the Gulf of California. Very heavy rains occurred over Sierra County and caused flash flooding which included 1 death.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep plume of moisture remained over the region with a low level moisture fetch off of the Gulf of Mexico and a mid and upper level moisture feed off the Gulf of California. Very heavy rains occurred over Sierra County and caused flash flooding which included 1 death.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 2:22 AM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Sep 13, 2:22 AM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 AM MDT FRI SEP 13 2013
.SYNOPSIS...
A DEEP FLOW OF MOISTURE WILL CONTINUE OVER THE AREA TODAY WITH
SHOWERS AND THUNDERSTORMS LIKELY OVER PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST NEW MEXICO. EXCESSIVE RUN OFF FROM MODERATE TO HEAVY
RAINFALL WILL RESULT IN POSSIBLE FLOODING ALONG DRAINAGES AND
ARROYOS...AS WELL AS PONDING OF WATER IN POORLY DRAINED AREAS
ROADS. MOISTURE LEVELS WILL DIMINISH ACROSS THE AREA LATER TONIGHT
AND TOMORROW WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE...WITH LESSER RAIN AMOUNTS EXPECTED THROUGH THE WEEKEND.
TEMPERATURES WILL BEGIN TO WARM BACK UP TO SEASONAL NORMALS
THROUGH THE WEEKEND. DRIER CONDITIONS EXPECTED NEXT WEEK.
&&
.DISCUSSION...
A DEEP PLUME OF MOISTURE REMAINS OVER THE AREA EARLY THIS MORNING
WITH NUMEROUS SHOWERS AND A FEW THUNDERSTORMS PRODUCING MODERATE
TO HEAVY RAINFALL. THE GROUND HAS ALREADY BECOME SATURATED FROM
PREVIOUS RAINS AND WILL NOT ABSORB ANY MORE RAIN. EXCESSIVE RUN
OFF FROM THE RAINS IS EXPECTED WITH MORE FLOODING POSSIBLE...
ESPECIALLY ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTH WEST NEW
MEXICO. AS THE MOISTER PLUME SLOWLY SHIFTS TO THE WEST DURING THE
DAY...FAR WEST TEXAS WILL BEGIN TO LESS FREQUENT RAIN AND LOWER
RAIN TOTALS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE
LOCAL FORECAST AREA THROUGH MIDNIGHT TONIGHT.
BY TONIGHT THE DEEPEST MOISTURE WILL BE CONCENTRATED MAINLY OVER
SOUTHWEST NEW MEXICO AND OTHER AREAS WEST OF THE RIO GRANDE. AS
THE LARGE UPPER LOW OVER UTAH BEGINS TO WEAKEN RAIN SHOWERS WILL
BEGIN TO TAPER OFF LATER TONIGHT.
SATURDAY AND SUNDAY WILL SEE A MORE ISOLATED TO SCATTERED SHOWER
AND THUNDERSTORM PATTERN WITH LESSER RAIN AMOUNTS EXPECTED.
MOUNTAIN ZONES MAY STILL BE IMPACTED BY HIGHER RAIN AMOUNTS THAT
WILL REQUIRE FURTHER MONITORING. TEMPERATURES WILL REBOUND BACK TO
NEAR SEASONAL NORMALS DURING THE WEEKEND.
IN THE EXTENDED OUTLOOK...A WEST FLOW WILL BEGIN TO TAKE HOLD OVER
THE AREA THE FIRST PART OF NEXT WEEK. A DRIER AIR MASS WILL MOVE
INTO THE AREA AND MOISTURE WILL BE PUSHED OFF TO THE EAST. RAIN
CHANCES WILL BE MINIMAL...ALLOWING THE AREA TO DRY OUT.
TEMPERATURES WILL BE NEAR SEASONAL NORMALS.
&&
.AVIATION...VALID 13/12Z-14/12Z...
A MOIST AIR MASS WILL REMAIN OVER THE AREA THROUGH TONIGHT WITH
LOW CIGS AND REDUCED VSBY IN FOG AND RAIN EXPECTED THROUGH 06Z.
LARGE AREAS OF EXPECTED OVER SOUTH CENTRAL AND SOUTH WEST NEW
MEXICO TODAY AND THIS EVENING WITH A FEW AREAS INTERMITTENTLY
DROPPING IFR CONDS OVERNIGHT. MTN TOPS WILL BE OBSCURED. PLUME OF
MOISTURE WILL SHIFT MORE TO THE WEST AFT 18Z...IMPACTING MAINLY
KDMN AND KTCS AND AREAS TO THE WEST. GRADUALLY CLEARING CONDITIONS
EXPECTED TO CONTINUE FOR KEPZ AND KLRU AND AREAS EAST AFT 18Z.
&&
.FIRE WEATHER...
VERY MOIST CONDITIONS WILL PERSIST ACROSS THE AREA TODAY. THE
PLUME OF MOISTURE WILL GRADUALLY SHIFT BACK TO THE WEST
TODAY...INCREASING CHANCES OF FOR RAIN OVER SOUTHWEST NEW MEXICO
AND SLOWLY LOWERING CHANCES FOR RAIN OVER SOUTH CENTRAL NEW MEXICO
AND FAR WEST TEXAS THROUGH THE DAY. PERIODS OF HEAVY RAINFALL ARE
EXPECTED THROUGH TONIGHT. WITH THE GROUND SATURATED FROM PREVIOUS
RAINFALL...FLOODING FROM EXCESSIVE RUN OFF IS POSSIBLE...ESPECIALLY
IN BURN SCAR AREAS. STREAM AND RIVER LEVELS WILL REMAIN HIGH
THROUGH FRIDAY. HUMIDITY VALUES WILL REMAIN HIGH THROUGH FRIDAY
AND THEN BEGIN TO GRADUALLY DROP THROUGH THE WEEKEND.
THE MOISTURE PLUME WILL BEGIN TO WEAKEN AND DIMINISH BY LATE FRIDAY
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STILL POSSIBLE
THROUGH THE WEEKEND BUT WITH LESSER RAIN AMOUNTS. A DRIER WESTERLY
FLOW WILL BEGIN TO TAKE HOLD NEXT WEEK WITH RAIN CHANCES ENDING.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 82 68 87 66 87 / 40 30 20 20 10
SIERRA BLANCA 83 63 88 61 87 / 30 20 10 20 10
LAS CRUCES 80 64 85 62 85 / 60 30 20 20 10
ALAMOGORDO 81 66 88 64 87 / 50 30 20 20 10
CLOUDCROFT 65 49 68 47 67 / 50 40 30 30 20
TRUTH OR CONSEQUENCES 79 63 83 61 83 / 60 40 30 30 20
SILVER CITY 75 61 74 59 76 / 60 40 30 30 20
DEMING 79 63 84 61 85 / 60 40 30 20 10
LORDSBURG 83 64 85 62 87 / 50 40 30 30 20
WEST EL PASO METRO 83 69 87 67 87 / 50 30 20 20 10
DELL CITY 84 62 87 60 87 / 30 20 10 20 10
FORT HANCOCK 88 66 90 64 90 / 30 20 10 20 10
LOMA LINDA 80 64 82 62 82 / 40 30 10 20 10
FABENS 85 68 87 66 87 / 40 30 10 20 10
SANTA TERESA 82 66 86 64 86 / 40 30 20 20 10
WHITE SANDS HQ 82 65 85 63 85 / 60 30 20 20 10
JORNADA RANGE 84 63 85 61 85 / 60 30 20 20 10
HATCH 79 63 82 61 82 / 60 40 20 20 10
COLUMBUS 84 66 84 64 85 / 60 40 20 20 10
OROGRANDE 82 67 87 65 87 / 40 30 20 20 10
MAYHILL 69 54 73 52 72 / 50 40 30 30 20
MESCALERO 71 54 76 52 75 / 50 40 30 30 20
TIMBERON 74 52 75 50 74 / 50 40 30 20 20
WINSTON 71 54 73 52 74 / 60 50 30 30 30
HILLSBORO 78 60 78 58 80 / 60 40 30 30 20
SPACEPORT 80 62 84 60 84 / 60 40 30 20 20
LAKE ROBERTS 74 58 76 56 78 / 60 50 40 30 20
HURLEY 77 60 77 58 78 / 60 40 20 30 20
CLIFF 82 59 82 57 84 / 60 40 40 30 20
MULE CREEK 81 53 80 51 83 / 60 40 40 30 20
FAYWOOD 76 61 78 59 79 / 60 40 30 20 20
ANIMAS 83 64 85 62 87 / 40 40 30 30 10
HACHITA 82 62 83 60 85 / 60 40 30 30 10
ANTELOPE WELLS 83 60 83 58 85 / 50 40 20 20 10
CLOVERDALE 79 60 79 58 82 / 40 40 30 20 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
NMZ412>417.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>411.
TX...FLASH FLOOD WATCH UNTIL 6 AM MDT EARLY THIS MORNING FOR
TXZ418>424.
&&
04 LUNDEENHazardous weather outlook, Sep 12, 10:11 AM MST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT THU SEP 12 2013
NMZ401>417-TXZ418>424-131715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT MOISTURE REMAINS OVER THE AREA WITH NUMEROUS RAIN SHOWERS
AND SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. PERIODS OF
MODERATE TO HEAVY RAINFALL ARE LIKELY. PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS MAY SEE SIGNIFICANT ADDITIONAL
RAINFALL TOTALS. THERE IS A POTENTIAL FOR FLOODING ALONG
DRAINAGES...ARROYOS...STREAMS AND LOW WATER CROSSINGS. IN URBAN
AREAS...STREET FLOODING AND PONDING OF WATER IN POORLY DRAINED LOW
LYING AREAS IS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON FRIDAY BUT
SHIFT TO THE WEST. STILL WE EXPECT PERIODS OF MODERATE TO HEAVY
RAINFALL EXPECTED TO CONTINUE...ESPECIALLY FROM EL PASO WESTWARD
OVER SOUTHWESTERN NEW MEXICO. THERE WILL CONTINUE TO BE A POTENTIAL
FOR FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL
AS URBAN FLOODING OF STREETS AND ROADWAYS THROUGH FRIDAY. A FLASH FLOOD
WATCH WILL BE IN EFFECT THROUGH FRIDAY MORNING....BUT WILL LIKELY
BE EXTENDED FOR WESTERN AREAS. MOISTURE LEVELS WILL BEGIN TO
DROP ON FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON
AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY
AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN
AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY
ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME
UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT REAL TIME RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
BIRD
In the hours before
Local storm report, Sep 13, 3:25 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
425 AM MDT FRI SEP 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM HEAVY RAIN HILLSBORO 32.92N 107.57W
09/13/2013 M1.04 INCH SIERRA NM CO-OP OBSERVER
&&
EVENT NUMBER EPZ1300619
RMLocal storm report, Sep 13, 6:21 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
721 AM MDT FRI SEP 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN SIERRA BLANCA 31.18N 105.36W
09/13/2013 M2.11 INCH HUDSPETH TX TRAINED SPOTTER
&&
EVENT NUMBER EPZ1300620
RMLocal storm report, Sep 13, 6:35 AM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
735 AM MDT FRI SEP 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM HEAVY RAIN 11 NNE EL PASO 31.94N 106.41W
09/13/2013 M3.70 INCH EL PASO TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED 3.70 INCHES OF RAIN IN
NORTHEAST EL PASO DURING 24 HOUR PERIOD AS OF 7 AM MDT.
&&
EVENT NUMBER EPZ1300621
FAUSETTLocal storm report, Sep 13, 7:17 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
817 AM MDT FRI SEP 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 6 SSW CHAPARRAL 31.94N 106.44W
09/13/2013 M4.50 INCH EL PASO TX TRAINED SPOTTER
24 HOUR RAINFALL TOTAL AS OF 7 AM WAS 4.50 INCHES IN
THE NORTH HILLS SECTION OF NORTHEAST EL PASO.
&&
EVENT NUMBER EPZ1300622
FAUSETTFlash Flood, Sierra
- When
- September 13, 7:36 AM MST to 11:30 AM MST
- Where
- Sierra County, 2.71 mi SW of (Tcs)truth/Consqnces to 2.79 mi WNW of Las Palomas
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.204, -107.305
The Sierra County Emergency Manager reported several bridges washed out and evacuations taking place around Truth or Consequences. A total of 3.35 inches of rain was reported at the New Mexico State Veterans Home. One death was reported by State Police in Ash Canyon near Elephant Butte Dam. A newspaper report said several dams were breached and over 200 homes were evacuated. Several roads were closed and bridges washed out due to flooding including along Highway 187.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, September 13 to 17, 20134 events
- Flash Flooding in Utah, September 13, 20133 events
- Coastal Flood in Texas, September 13 to 15, 20132 events
- Waterspouts in North Atlantic Coastal Waters, September 13, 20132 events
- Flash Flood and Hail in Arizona, September 13, 20131 in hail · 2 events
- Heavy Rain in Kansas, September 13, 20131 event
- Waterspout in Gulf of Mexico, September 13, 20131 event
- Waterspout in North Atlantic Coastal Waters, September 13, 20131 event
- Funnel Cloud in Wyoming, September 13, 20131 event
- Hail in South Carolina, September 13, 20131 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 13, 20131 event
- Flash Flood in Texas, September 13, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476956.